Heparin and RBC

  1. 0
    I had a patient that was diagnosed with superior vena cava thrombosis. He was put on hepari . My question is, can heparin lower the patients RBC's, HGB. And HCT? I have looked it up several places and can't find anything that says heparin can do that. It is only a slight decrease. Could it be due to a upper respiratory infection?
  2. Get the Hottest Nursing Topics Straight to Your Inbox!

  3. 4 Comments so far...

  4. 0
    I don't understand your patient's situation at all by what you wrote.

    How would an URI drop his RBC/HCT/Hb?

    When did they drop? Before or after heparin started? Generally the negative side effect you look for with heparin is thombocytopenia. Unless of course the patient starts bleeding, in which case he'd lose Hb/RBCs.
  5. 0
    Sorry...the only reason that I thought maybe the URI might cause it is because my lab book says that an infection can lower RBC. His platlets are normal. He was not bleeding anywhere. I can't really come up with anything. I didn't check to see what his rbc was before heparin was started.
  6. 0
    His CRP was also 5.8 which is high. Could there be inflammation in his superior vena cava and his veins? His chest had dialated veins on it. And since his blood vessels
    are inflammed this could lower the RBC? I'm trying to critically think here..but I'm unsure of what I'm coming up with and I can't think of anyother reason he would have a low rbc count and high crp. Any help would be so very appreciated. Thank you!
  7. 0
    Dialated veins are probably from heart disease or CAD, not transient inflammation. This is what I'd want to know:

    Patient has a thrombus in their superior vena cava. Is their heparin dose theraputic (I'm assume a heparin drip)? Does this pt have a history of DVT? Are they immobile/mobility impaired? Did they get off their coumadin, or are they going to go home on it (think about discharge teaching). Focus first on what can kill your patient first. They aren't going to die from a slightly reduced RBC, but a big clot in their SVC can move and cause an MI or stroke if it gets completely thru the heart.

    What are you going to be watching for? Sudden pain, sudden breathlessness, sudden JVD and signs the blood is backing up into the neck. The clot could hit the lungs, and suddenly the patient's coughing up frothy blood. Then you've got all the stroke signs to look for as well. Might your patient be a candidate for a greenfield filter?

    The CRP is possibly a reflection of the presence of the clot, but could also be due to cancer, lupus, arthritis, or a dozen different things. I see a lot of people with an elevated CRP. Don't lock in on that one thing.

    Focus on what kills the patient first, and what will kill them the fastest. Plan for how to deal with that, and the rest usually sorts itself out in the process.


Top